Illustration for article titled Men Are Experiencing Days of Weird Vision After Taking Erectile Disfunction Drugs
Photo: Getty Images

Doctors are finding yet more men with strange episodes of vision problems after taking the erectile dysfunction drug sildenafil citrate, better known by the brand name Viagra. A new case study this week from Turkey details 17 men who took sildenafil and developed light sensitivity, blurred eyesight, and even blue-tinted vision—symptoms that were thankfully only temporary and likely very rare.

Advertisement

The report, published Friday in Frontiers in Neurology, is a review of the cases of 17 men who had visited a specialty eye clinic at the Dünyagöz Adana hospital in Turkey. The men, who visited between August 2017 and March 2019, had all taken sildenafil for the first time. Almost immediately, they experienced various visual disturbances and other symptoms that lasted up to one or two days before they sought care at the clinic.

The list of symptoms ranged from headaches and heartburn to blurry vision and cyanopsia, otherwise known as seeing the world in blue. Those with blue-o-vision also had red-green colorblindness, such that anything red or green just looked brownish. Half of them had light sensitivity, with one case characterized as “very severe.”

Advertisement

Sildenafil is known to sometimes cause vision problems, including blue-tinted vision, but the symptoms usually last only a few hours, not days. Still, the doctors advised the patients that their eye ills would most likely go away without any intervention. And sure enough, by the time of a followup visit three weeks later, all the patients had recovered fully.

This isn’t the first time that people taking sildenafil have been reported to have startling eye problems. A 2018 case study from New York last year, for instance, detailed a man who took a lot of sildenafil and ended up with permanently red-tinted vision. The new report also references another case of a man taking sildenafil and other related drugs to prepare for the removal of his prostate, who also experienced temporary colorblindness.

Still, these incidents seem to be incredibly rare, and there are probably some extenuating circumstances. For one, the patients in the report had all taken the maximum recommended dose of sildenafil. In the New York man’s case, he likely took much more than recommended, having chugged down a liquid version bought online. Like the New York case, the 17 men in the new report all took the drug without a prescription.

Advertisement

We also know that sildenafil and other similar drugs work by affecting blood circulation, which accounts for the visual side effects they can sometimes cause. But in these men, their genetics might make them worse at breaking down sildenafil, leaving it in their system for longer than is safe; they might also have mutations that make their eyes more vulnerable to the particular way sildenafil affects the body, the doctors say.

“Although these drugs, when used under the control of physicians and at the recommended doses, provide very important sexual and mental support, uncontrolled and inappropriate doses should not be used or repeated,” said study author and eye doctor Cüneyt Karaarslan in a statement released by the journal’s publishers.

Advertisement

So while these cases might be scary, there’s probably no need to worry for anyone who’s already been taking sildenafil without any trouble. At the very least, though, you might want to avoid gulping down a large dose of any erectile dysfunction drug, especially without a doctor’s supervision.

Science writer at Gizmodo and pug aficionado elsewhere

Share This Story

Get our newsletter